Ohio, 2020

Flooding in Ohio, January 24 to 25, 2020

January 24 to 25, 2020 · NWS RLX · 3 events in 2 counties and zones

An occluding low pressure system pushed a cold front through the middle Ohio River Valley late on the 24th. 5 of rain fell from the afternoon on the 24th into the 25th, resulting in minor flooding along a couple waterways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An occluding low pressure system pushed a cold front through the middle Ohio River Valley late on the 24th. Generally 1-1.5 of rain fell from the afternoon on the 24th into the 25th, resulting in minor flooding along a couple waterways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 24, 6:55 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 24, 6:55 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
655 PM EST Fri Jan 24 2020

.SYNOPSIS...
Cold front crosses into the evening followed by an upper level
system Saturday. Upper trough Monday. Weak high pressure
midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 640 PM Friday...
Cut back pops across the west this evening based on latest radar
trends. Will be canceling the wind advisory early...by 7 PM as
have not been observing advisory criteria winds/gusts.

As of 115 PM Friday...

Several bands of showers will pivot through for the remainder
of the afternoon with the final one associated with the actual
cold front late this afternoon and early evening. Rainfall
amounts may exceed an inch across portions of southeast OH and
especially northern WV this evening which may result in
localized high water. Some of the usual trouble creeks in
southeast OH will have to be monitored for exceeding bankfull
tonight as well.

50-60 kt low level jet gradually shifts northeast this afternoon,
with much of this will remaining aloft given WAA upglide. Some
downslope gusts to 35 kts on the west facing slopes will
continue. I'm not seeing advisory criteria gusts on any high
elevation observation but will leave it up for now, especially
with the jet still overhead.

Flow remains generally out of the southwest overnight as near
vertically stacked upper low tracks into the mid OH Valley. A
decent dry air intrusion will pivot into the region though some
weak lift remains in the moist low levels for some spotty
showers or drizzle. Temperatures will be slow to fall across the
Lowlands as the higher ridges in the mountains drop to near
freezing by morning. With the cloud layer remaining below the
height needed for ice nuclei, patchy freezing drizzle may
develop across the highest ridgetops for a time tomorrow
morning.

Upper level system will wobble into the Lakes region during the
day tomorrow with weak CAA continuing. The cloud layer depth will
increase just enough in the afternoon such that any freezing
drizzle across the high mountain tops will transition to snow
showers or even graupel given the weak instability in the layer.
The Lowlands will continue to dodge scattered showers as
temperatures struggle to cool.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 225 PM Friday...

Wrap around moisture from the upper air low pressure system will
continue to bring scattered snow showers across the lower
elevations. These will mix with rain during daylight hours as
temperatures will likely climb a few degrees above freezing
both Sunday and Monday. Some grassy accumulations are possible
in the lowlands, and the mountains are still on track for a few
inches. The fetch of the low level moisture without a moisture
source to draw from like Lake Michigan and the westerly
direction of the flow will make the upslope for the higher
elevations far from perfect or efficient. Snow amounts in future
forecasts are likely to fluctuate as temperatures do. In the
end, the changes to the short term are minor as we deal with
another system that has difficulty generating and appreciable
cold air.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 225 PM Friday...

Another trough axis aloft drops in from the north in the
cyclonic flow from the previous upper low, coupled with a low
level return feed of moisture from the southwest. This warrants
POPs back in the region for primarily the mountains that could
linger into Monday night. Flow aloft turns zonal, the airmass
modifies slightly, and progressive weak systems pepper the
extended with overall little fanfare through Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 640 PM Friday...

Bulk of precipitation will taper off from west to east, with
heavier rains ending across eastern zones by 03-05Z. Expect
brief IFR vsbys in heavier rains, along with prevailing MVFR
conditions.

After heavier precipitation moves east, will still continue to
see light shower activity during the period along with the
development of widespread MVFR and local IFR conditions. After
14Z, expect light snow shower activity above 2500 feet, with a
continuation of MVFR and local IFR conditions area wide.

After 15Z Saturday, winds will become gusty again, and from a
west to southwesterly direction, with occasional gusts in the
teens across the lowlands, and in the upper teens to lower 20s
across the higher terrain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of widespread MVFR conditions
tonight and on Saturday may differ from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SAT
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    L    H    H    H    M    H    H    M    H
BKW CONSISTENCY  M    L    M    M    H    H    H    M    H    H    H    H
EKN CONSISTENCY  H    H    M    H    H    M    H    M    H    M    H    H
PKB CONSISTENCY  H    H    H    M    H    L    M    H    M    H    H    H
CKB CONSISTENCY  H    H    H    M    H    H    H    M    L    M    M    H

AFTER 00Z SUNDAY...
IFR possible in rain and snow showers Saturday night through
Monday, particularly across the higher terrain counties.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/30
NEAR TERM...SL/30
SHORT TERM...26
LONG TERM...26
AVIATION...SL
Hazardous weather outlook, Jan 24, 6:59 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
659 PM EST Fri Jan 24 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>521-524-525-260000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
659 PM EST Fri Jan 24 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ522-523-526-260000-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
659 PM EST Fri Jan 24 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Patchy freezing drizzle is possible Saturday morning. Slick travel
may occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 24, 5:21 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
521 PM EST FRI JAN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLOOD            MINERAL WELLS           39.18N  81.51W
01/24/2020                   WOOD               WV   PUBLIC

            CREEK OUT OF ITS BANKS.

&&

EVENT NUMBER RLX2000148

TRM
Special weather statement, Jan 24, 6:59 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
659 PM EST Fri Jan 24 2020

WVZ008-014>016-250300-
Jackson-Roane-Kanawha-Putnam-
659 PM EST Fri Jan 24 2020

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, country roads and farmland along
the banks of creeks and streams, as well as other poor drainage
areas and low lying spots.

Do not drive your vehicle into areas where the water covers the
roadway. It is especially hard to tell the depth of the water at
night.

LAT...LON 3901 8154 3892 8150 3891 8126 3865 8116
      3862 8108 3847 8128 3826 8123 3797 8139
      3822 8165 3821 8181 3818 8180 3818 8181
      3819 8182 3832 8182 3829 8205 3861 8206
      3868 8177 3887 8191 3893 8176 3908 8181
TIME...MOT...LOC 2353Z 227DEG 1KT 3884 8105

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Washington

When
January 24, 8:18 PM EST to January 25, 5:27 PM EST
Where
Washington County, 0.14 mi E of Macksburg to 0.81 mi SE of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.630, -81.467

The gage near Macksburg on West Fork Duck Creek showed the creek rose above its 13 foot bankfull level on the evening of the 24th. It crested at nearly 14 feet just before noon on the 25th and returned to its banks late that afternoon. This flooded a seasonal campground near the gage, along with other low lying fields in the area.

Flood, Meigs

When
January 24, 10:00 PM EST to January 25, 1:00 AM EST
Where
Meigs County, 2.27 mi NNW of Pomeroy to 1.5 mi NNE of Harrisonville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.062, -82.039

Thomas Fork flooded, closing a section of State Route 143 between Route 124 and 684.

Flood, Washington

When
January 25, 1:13 AM EST to 1:54 PM EST
Where
Washington County, 0.82 mi WNW of Bloomfield to 0.98 mi NE of Fifteen
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.574, -81.215

The gage near Bloomfield on the Little Muskingum River showed the river rose above its 16 foot bankfull level early on the 25th. It crested near 18.5 feet just after sunrise, and returned to its banks early that afternoon. This flooded Route 26 near its intersection with Route 260.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867233, 867231, 867232.